Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 24, NWS Las Vegas, NV

July 29, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2023, 2:13 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2023, 2:13 PM MST (21:13 UTC)
Expired
Jul 29, 2023, 5:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 107 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS55 KVEF 292113
FFWVEF
AZC015-300015-
/O.NEW.KVEF.FF.W.0024.230729T2113Z-230730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
213 PM PDT Sat Jul 29 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 515 PM MST.

* At 213 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  1.5 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Mohave County northeast of Kingman 
  Airport.

This includes the following roads...
    Hackberry Road near Route 66
	Route 66 between mile markers 80 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3528 11394 3541 11382 3535 11363 3517 11377

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
478 
WGUS75 KVEF 292219
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
319 PM PDT Sat Jul 29 2023

AZC015-300015-
/O.CON.KVEF.FF.W.0024.000000T0000Z-230730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
319 PM MST Sat Jul 29 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS 
AFTERNOON FOR CENTRAL MOHAVE COUNTY...

At 319 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to 3 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Mohave County northeast of Kingman 
  Airport.

This includes the following roads...
    Hackberry Road near Route 66
	Route 66 between mile markers 80 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3528 11394 3541 11382 3535 11363 3517 11377

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
015 
WGUS75 KVEF 300009
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
509 PM PDT Sat Jul 29 2023

AZC015-300019-
/O.EXP.KVEF.FF.W.0024.000000T0000Z-230730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
509 PM MST Sat Jul 29 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR 
CENTRAL MOHAVE COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3528 11394 3541 11382 3535 11363 3517 11377

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:41 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 29, 1:41 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
141 PM PDT Sat Jul 29 2023

.SYNOPSIS...Isolated showers and thunderstorms possible in Northwest
Arizona, southern Nevada and across the Mojave preserve through
Sunday evening. A more pronounced moisture surge arrives Sunday
evening with shower and thunderstorm activity in Northwest Arizona
spreading into Southern Nevada and eastern California early next
week along with moderating temperatures.
&&

.UPDATE...Showers and thunderstorms are beginning to develop over
southern Clark County some of these storms will be moving into the
southern and southeastern portions of the Las Vegas Valley during
the remainder of the afternoon. Wind gusts greater than 40 mph are
expected with these storms. I have increased the PoPs in the Las
Vegas Valley through the early evening hours as well as across
the eastern half of San Bernardino County and Lincoln County.
&&

.SHORT TERM...through Tuesday.

The latest hi-res models and HREF continue to indicate some isolated
to scattered thunderstorm development this afternoon between 19-21Z
over San Bernardino, Clark, Lincoln and Mohave Counties.
Precipitation through the early evening hours in general should be
on the light side, but with PW values already 1.0-1.5 inches in
parts of Clark, San Bernardino and Mohave Counties, some heavier
downpours are possible. There is the potential for strong winds
gusts with any of these storms with the dry low levels and high
values of DCAPE (1500-2000 J/kg). The excessive heat warning that is
in effect will not be extended and will be allowed to expire this
evening.

Convective activity will increase in Mohave County on Sunday but
should remain more isolated elsewhere. However, outflow winds from
these storm are likely to reach Lake Mead and Mohave and potentially
into the Las Vegas Valley during the afternoon and early evening.

The main weather feature will be an inverted trough that is
currently located over north central Mexico. This trough will
continue to work its way to the west on Sunday and then move
northward into southern Arizona on Monday. A further increase in
moisture, particularly in the low levels will push into our forecast
area beginning Sunday night.

The most recent GEFS (12Z) run has moved the track of the inverted
trough further to the east. We'll see if this is temporary change or
will be maintained. The main difference for us will be how far to
the west the convection will make it but in any case thunderstorm
activity will ramp up on Monday and Tuesday in at least Clark, San
Bernardino, Lincoln and Mohave Counties. WPC currently has much of
those counties in a marginal risk of excessive rainfall for
both Monday and Tuesday.

The finer details of when and where the best chances exist will
depend on cloud cover trends and instability build up, but with a
large scale feature moving through, chances won't be limited to just
the daylight hours. Precipitable water values of 150-200% of normal
and a fairly light southerly flow aloft suggest training
thunderstorm activity and localized flash flooding will be a
possibility if instability can be realized. The latest NBM and GEFS
runs both indicate the potential for an active overnight for Monday
night and Tuesday night, particularly over the higher terrain of
Clark and San Bernardino counties.

.LONG TERM...Wednesday through next Saturday.

Wednesday appears to be the last day of more widespread convection
for the week, with PW values of over an inch still in place for most
of the eastern CWA. Lincoln and Mohave counties have the greatest
chance to see storms develop, but the chance for convection extends
to Clark and San Bernardino county as well. Any storms that do occur
with this convection have the chance to contain heavy rainfall,
which could lead to flash flooding events in flood prone areas.

Beginning Thursday, the ridge will make its return trip back to the
Desert Southwest from eastern Texas, causing upper level flow to
shift from the southeast/south back to the southwest. Moisture
across the region will greatly decrease late into the week and
throughout the weekend as we lose our monsoonal flow to a drier
southwesterly flow from the Pacific. Temperatures will begin to
increase as the high pressure returns, getting back above 105 on
Thursday/Friday for the Las Vegas metro with the potential to reach
110 by next Sunday.
&&

.AVIATION...For Harry Reid...South to southwest winds will gust to
15-20KT this the afternoon and evening before dropping off shortly
after sunset. Convection is expected to develop on the terrain
southeast of the valley this afternoon. Thunderstorms are not
expected to move over the terminals, however, southeast outflow
winds gusting to 25KT will be possible at times this afternoon.
Convection will end after sunset with low impact weather expected
overnight. More convection is expected to develop Sunday afternoon
south and east of the valley, with more widespread coverage in
thunderstorms compared to today and the risk for sudden erratic
outflow winds over 30KT or greater.

Southwesterly winds across the Mojave Desert will transport smoke
from the York Fire, located over the Mojave National Preserve, into
the Las Vegas Valley. While surface visibility reductions are not
expected to accompany this smoke, slant range visibility reductions
can be expected.

For the rest of southern Nevada, northwest Arizona and southeast
California... Southwesterly flow across the Mojave Desert will
transport smoke from the York Fire (located in the Mojave National
Preserve)into the Las Vegas Valley and potentially parts of the
Colorado River Valley. Surface visibility is not expected to be
impacted, however, slant range visibility reductions are expected at
times. Winds will become south to southwest across the region this
afternoon with occasional gusts to 15-20KT expected in California
and southern Nevada. Scattered thunderstorms will develop around 20Z
this afternoon in western Arizona, with isolated thunderstorms
possible in far southern Nevada and eastern San Bernardino County.
Brief heavy rain, sudden erratic and gusty winds due to outflows,
lightning, and CIGs below 10kft will be possible with convection
today. Thunderstorms will end after sunset and a dry night with
diurnal wind patterns is expected. Morning showers may sneak into
southern portions of the Colorado River Valley Sunday morning before
more widespread thunderstorms develop Sunday afternoon across much
of the region.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Czyzyk
LONG TERM...McDaniel
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:34 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.